Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 249, NWS Omaha, NE

July 20, 2003Johnson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 20, 2003, 8:54 PM CDT for Johnson County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2003, 8:54 PM CDT (01:54 UTC)
Expired
Jul 20, 2003, 9:30 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Johnson County, NE

The radar

The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 8:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4827 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.4
Supercell composite
28.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:50 PM CDT, 6 hours 4 minutes earlier.

Area forecast discussion, Jul 20, 2:50 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT SUN JUL 20 2003

MAIN FORECAST PROBLEMS WILL BE RAIN CHANCES TONIGHT AND MONDAY INTO
MONDAY NIGHT.

HOT...HUMID WEATHER CONTINUES ACROSS MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON...BUT SO FAR MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY HAS BEEN MAINLY OUTSIDE OF THE OAX CWA.
HAVE STILL GOT SOME CONCERN THAT WE MAY BE ABLE TO OVERCOME THE CAP
THIS AFTERNOON OR EVENING AS A WEAK LOW LEVEL BOUNDARY MOVES SOUTH
ACROSS THE AREA.  CAPES ARE HIGH (IN EXCESS OF 4000 J/KG)...BUT
CONVERGENCE IS A BIT WEAK.  ALSO WORRIED THAT ANY LEFT OVER
BOUNDARIES FROM THIS MORNING MAY HELP TO AIDE THUNDERSTORM
DEVELOPMENT...SO WILL CONTINUE CHANCE POPS INTO THIS EVENING.  WITH
SUCH LARGE INSTABILITY...ANYTHING THAT DOES GO COULD QUICKLY BECOME
SEVERE.

THE NEXT ISSUE BECOMES MONDAY INTO MONDAY NIGHT.  LOW LEVEL
CONVERGENCE SETS UP ACROSS WESTERN NEBRASKA BY MONDAY MORNING...AND
THIS LOOKS TO MAKE SOME PROGRESS EAST IN THE AFTERNOON...HOWEVER IT
APPEARS THE STRONGER LOW LEVEL FORCING...BETTER INSTABILITY...AND
MOISTURE REMAIN WEST AND SOUTH OF OAX.  CORFIDI VECTORS SUGGEST THAT
CONVECTION WHICH IS EXPECTED TO DEVELOP WEST OF THE AREA MONDAY
AFTERNOON INTO MONDAY NIGHT SHOULD GENERALLY MOVE SOUTHEAST...WHICH
MAY CLIP THE WESTERN HALF OF THE CWA.  AM A BIT CONCERNED ABOUT
KEEPING THE EASTERN HALF OF THE CWA DRY SINCE THE QPF FORECAST BY
BOTH THE 12Z ETA AND GFS COVERS MOST OF EASTERN NEBRASKA INTO
WESTERN IOWA MONDAY EVENING...BUT FOR NOW WILL KEEP POPS ACROSS THE
WEST PORTION OF THE CWA...FOCUSED IN THE AREA CLOSER TO THE BETTER
FORCING.

KEPT THE MIDDLE PART OF THE WEEK DRY...BUT CONTINUED THE RAIN
CHANCES FRIDAY INTO THE WEEKEND...MAINLY BASED ON HPC FRONTAL
DEPICTIONS AND GFS WHICH ALSO INDICATES A BOUNDARY IN THE AREA.

LOOKING AT TEMPERATURES...FWC/MAV/MET GUIDANCE ALL IN RELATIVE
AGREEMENT OVER THE NEXT COUPLE OF DAYS...WHICH ALSO MATCHES UP WELL
WITH CURRENT FORECAST AND SURROUNDING OFFICES...SO HAVE ONLY MADE
MINOR ADJUSTMENTS TO CURRENT FORECAST.

.OMA...NONE.

KING
Hazardous weather outlook, Jul 20, 5:45 PM CDT, 3 hours 9 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS...SOME POSSIBLY SEVERE WILL CONTINUE TO DEVELOP
OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG
WITH THE POSSIBILITY OF ISOLATED TORNADOES.  THE STORMS SHOULD
GRADUALLY DIMINISH LATER TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY...GENERALLY
WEST OF A LINE FROM HARTINGTON TO BEATRICE.  AN ISOLATED SEVERE
STORM IS POSSIBLE DURING THE AFTERNOON...WITH THE MAIN THREAT
BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO MONDAY
NIGHT...WEST OF A HARTINGTON TO BEATRICE LINE...WITH THE MAIN
SEVERE WEATHER THREAT BEING LARGE HAIL.  THERE WILL BE ANOTHER
CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY...HOWEVER AT
THIS TIME THE COVERAGE AND INTENSITY OF THESE STORMS ARE
UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS EASTERN NEBRASKA
AND SOUTHWEST IOWA.

KING

In the hours before

Local storm report, Jul 20, 7:28 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
728 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    8 SSW STANTON             NE   WIND DAMAGE
07/20/03   STANTON                        GRAIN BINS DESTROYED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 20, 7:37 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
737 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    4 SE CASTANA              IA   .75 INCH HAIL
07/20/03   MONONA                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 20, 8:01 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
801 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    5 W SOLDIER               IA   WIND DAMAGE
07/20/03   MONONA                         ESTIMATED SPEED 70.
                                          TREES DOWN AND BLOCKED
                                          ROADS WEST OF SOLDIER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0747 PM    ONAWA                     IA   .88 INCH HAIL
07/20/03   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 20, 8:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
827 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    4 W STANTON               NE   TORNADO
07/20/03   STANTON                        BELIEVED TORNADO 4 W OF
                                          HWY 32 & 57
                                          INTERCHANGE.  DAMAGE
                                          INCLUDED MISSING
                                          CATTLE, DESTROYED
                                          CROPS, AND MINOR HOUSE
                                          DAMAGE.  BASEBALL SIZE
                                          HAIL 6 E ALONG THE SAME
                                          PATH. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0815 PM    7 S DECATUR               NE   1 INCH HAIL
07/20/03   BURT                           REPORTED BY PUBLIC.
Local storm report, Jul 20, 8:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
837 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    7 NW TEKAMAH              NE   1.75 INCH HAIL
07/20/03   BURT                           REPORTED BY PUBLIC.
Local storm report, Jul 20, 8:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
842 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    4 NW LITTLE SIOUX         IA   WIND DAMAGE
07/20/03   HARRISON                       PATIO ROOF BLOWN OFF, 3
                                          IN DIAMETER TREE LIMBS
                                          DOWN, ESTIMATED 6O MPH
                                          WINDS. REPORTED BY
                                          COOPERATIVE OBSERVER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:49 PM CDTSevere Thunderstorm WarningOAXBurt26 min
Jul 20, 8:20 PM CDTSevere Thunderstorm WarningOAXBurt25 min
Jul 20, 9:16 PM CDTSevere Thunderstorm WarningOAXPawnee44 min
Jul 20, 9:19 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline41 min
Jul 20, 9:29 PM CDTSevere Thunderstorm WarningOAXGage31 min
Jul 20, 7:12 PM CDTTornado WarningOAXMonona48 min
Jul 20, 7:56 PM CDTTornado WarningOAXHarrison49 min
Jul 20, 9:33 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.